Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 196, NWS Nashville, TN

May 19, 2006Clay County, Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2006, 11:33 PM CDT for Clay County, Macon County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2006, 11:33 PM CDT (04:33 UTC)
Expired
May 20, 2006, 12:00 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Clay County, TN, Macon County, TN

The radar

The Nashville radar (KOHX), 86 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 11:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 430 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
430 m²/s²
0-3 km storm-relative helicity
877 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 200433
SVROHX
TNC027-111-200500-
/O.NEW.KOHX.SV.W.0196.060520T0433Z-060520T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 PM CDT FRI MAY 19 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CELINA
  NORTHEASTERN MACON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL MIDNIGHT CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAFAYETTE...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED BOILING SPRINGS BY 1140 PM CDT
  CELINA BY MIDNIGHT CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3662 8558 3658 8540 3651 8542 3647 8548
      3643 8550 3648 8557 3652 8570 3653 8578
      3646 8582 3653 8609 3663 8605

$$

13
1 follow-up statement
000 
WWUS54 KOHX 200440
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1140 PM CDT FRI MAY 19 2006

TNC027-111-200500-
/O.CON.KOHX.SV.W.0196.000000T0000Z-060520T0500Z/
CLAY TN-MACON TN-
1140 PM CDT FRI MAY 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN MACON AND CLAY COUNTIES...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR RED BOILING SPRINGS...OR ABOUT 9 MILES
EAST OF LAFAYETTE...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CELINA BY MIDNIGHT CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT 
SATURDAY MORNING FOR PARTS OF TENNESSEE.

LAT...LON 3662 8558 3658 8540 3651 8542 3647 8548
      3643 8550 3648 8557 3652 8570 3653 8578
      3646 8582 3653 8609 3663 8605

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:56 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 8:56 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT FRI MAY 19 2006

.DISCUSSION...
THUNDERSTORM ACTIVITY HAS MOVED OUT OF THE MID STATE HOWEVER
SCATTERED RAINSHOWERS CONTINUE TO MOVE THROUGH THE MID STATE.
EXPECT THUNDERSTORMS AND RAIN SHOWERS TO START DEVELOPING TO OUR
NORTHWEST ALONG AND NEAR THE SURFACE LOW PRESSURE SYSTEM CURRENTLY
LOCATED OVER EASTERN MISSOURI.  THIS LOW WILL TRACK RAPIDLY TO THE
SOUTHEAST AND MOVE OVER THE MID STATE TONIGHT AND EAST OF THE MID
STATE BY MORNING. WILL UPDATE ZONES TO REMOVE TIMING WORDING AND
DECREASE INTENSITY OF THE PRECIPITATION ACTIVITY. NO OTHER CHANGES
NEEDED.

PREVIOUS DISCUSSION...

EXPECT SURFACE COLD FRONT, CURRENTLY UP NEAR STL AND IND, TO PUSH
SOUTHWARD OVERNIGHT, AS HIGH PRESSURE BUILDS IN ACROSS THE MIDWEST
AND OHIO VALLEY. CHANNEL OF DEEP ATMOSPHERIC MOISTURE, WHICH IS
CURRENTLY ORIENTED FROM ILLINOIS INTO MIDDLE TENNESSEE, SHOULD
MIGRATE EASTWARD DURING THE NIGHT, ALLOWING FOR A DECREASE IN
PRECIPITATION CHANCE AFTER MIDNIGHT.

WILL TREND FORECAST OF SHALLOW SURFACE FRONT CLOSER TO NGM, AND
MOVE IT ONLY SLOWLY SOUTHWARD TOMORROW, WITH WINDS TURNING
NORTHERLY ONLY IN OUR MOST EXTREME NORTHERN COUNTIES. THIS FRONT
WILL LIKELY AWAIT A BIGGER PUSH BY A STRONGER HIGH PRESSURE AREA,
WHICH SPREADS INTO THE MIDWEST ON SUNDAY, BEFORE ADVANCING ALL THE
WAY OUT OF OUR FORECAST AREA. THUS, WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS RUNNING EACH PERIOD THROUGH SUNDAY.

.LONG TERM...EXPECT RAIN CHANCE TO DECREASE ACROSS THE AREA SUNDAY
NIGHT AS FRONT FINALLY PUSHES ACROSS MOST OF MIDDLE TENNESSEE AND
GOES QUASI- STATIONARY NEAR OUT SOUTHWESTERN COUNTIES, AND DRIER AIR
SPREADS INTO MOST AREAS FROM THE NORTH. 1000-500MB MEAN RH REMAINS
SUFFICIENTLY HIGH OVER SOUTHWESTERN AREAS TO KEEP AT LEAST A SMALL
POP RUNNING THERE ON MONDAY. ELSEWHERE, EXPECT DRY CONDITIONS ON
MONDAY. IF THINGS PAN OUT ACCORDING TO THE GFS, LOOKS LIKE WE
SHOULD BE ABLE TO SQUEEZE OUT A DRY PERIOD AREA-WIDE FOR MONDAY
NIGHT AND TUESDAY. HOWEVER, THE CHANCE FOR SHOWERS AND
THUNDERSTORMS RETURNS MID TO LATE WEEK, AS SURFACE FLOW BECOMES
SOUTHERLY AND ANOTHER LOW PRESSURE SYSTEM MOVES IN FROM THE
MISSISSIPPI VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    59  79  62  78 /  60  40  40  40
CLARKSVILLE  58  78  61  77 /  60  40  40  40
CROSSVILLE   55  74  58  73 /  70  40  40  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, May 19, 11:04 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1104 AM CDT FRI MAY 19 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-192230-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1104 AM CDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT.  THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON IS EXPECTED
OVER THE WESTERN HALF OF MIDDLE TENNESSEE...FROM THE NASHVILLE AREA
WESTWARD TO THE TENNESSEE RIVER. A FEW THUNDERSTORMS THIS AFTERNOON
AND TONIGHT COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM COMPLEXES WILL POSSIBLY MOVE SOUTHEAST ACROSS THE
MIDSTATE DURING THE WEEKEND. CONSEQUENTLY...THERE IS A SLIGHT RISK OF
SEVERE WEATHER THROUGH THE WEEKEND...MAINLY OVER THE SOUTHWEST TWO
THIRDS OF THE COUNTY WARNING AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION IS POSSIBLE AT SOME
POINT TODAY...TONIGHT...OR OVER THE WEEKEND.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:25 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett35 min
May 20, 12:32 PM CDTSevere Thunderstorm WarningOHXWarren43 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningOHXGrundy21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.